advertisement
Question
Posted by: NolWade | 2012/03/26

Cymbalta Side Effects - Worried

Hi Doc,

I''ve recently been diagnosed with depression. I went to a psychiatrist and I was prescribed 30mg Cymbalta for 14 days then 60mg afterwards. All I can say is the first two days were hell. I''ve stopped taking them now. I suffered extreme anxiety, racing heart, increase in blood pressure, very dry mouth, really sweaty and just generally restless. Are these normal reactions? I now doubt that I do have depression.

After these effects, I also didn''t read good things about Cymbalta on the web, the forums are riddled with posts of people with bad experiences. What are " brain zaps" ? If I do decide to continue with Cymbalta, how will I come off it without withdrawal? I''m really concerned that doctors are prescribing this medication without telling their patients about the possible side effects.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Some of us are definitely more sensitive to side-effects over-all, and some of us experience severe side-effects on one drug and not on another, while a different person may be fine with the first drug, and have difficulties on the second.
With most drugs ( psychiatric or otherwise ) side-effects are worst in the first couple of weeks as one's body chemistry adjusts to their presence. Experiencing side-effects does not mean you do or don't have depression.
Checking a drug online, be aware of response bias. Proper professional sites objectively summarize the good and bad points. When it comes to personal and forum postings, people who have had bad experiences ( whether due to the drug or not ) tend to want to post about it, and people who have had happy experiences, tend not to, so its easy to be misled by such postings.
Now, I do feel very strongly indeed, that every doctor who prescriobes any drug for anyone has an absolute professional duty to fully inform them about possible side-effects and problems, and about how best to take it. Not doing so I consider improper conduct.
Some doctors stupidly assume that if they tell you about side-effects this will make it far more likely that you will experience side-effects. This is absolutely not true, and indeed informing people properly about possible side-effects is not only required, but makes it no more likely we will experience them, and makes it less likely we will panic and abandon a medicine prematurely without sticking to it and receiving its benefits.
Do discuss your concerns directly with your doctor.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: Maria | 2012/03/26

Hi NolWade. First of all, the fact that you reacted badly to Cymbalta doesn''t mean you don''t have depression. People sometimes have to try two or three different ad''s to find one that works for them. I do wonder why your p-doc tried Cymbalta first, mine says he never prescibes it. It can take a couple of weeks for side effects to go away and for the positive effects of the medication to be felt.

Secondly, the fact that I had bad withdrawal symptoms doesn''t mean you will have them too. I''m also a professional who studies parttime and has a family, I understand your concerns. My Cymbalta withdrawal was 3 years ago, I think I took some sick leave at the time. IIRC it took about 2 weeks or so. I was very emotionally unstable, had brainzaps and didn''t sleep well. I recall feeling too ill to drive on occasion. Withdrawal symptoms are supposed to go away eventually... I haven''t personally experienced withdrawal issues from any medication (and I''ve been on several) that lasted more than 4 weeks, and it does get better over time.

I will NEVER stop a psychiatric med cold turkey unless advised to do so by my doctor. It''s generally a very bad idea. Rather taper slowly.

Have you tried psychotherapy? CS always recommends a kind of therapy called CBT (Cognitive Behavioural Therapy). It''s relatively short term, and side effect free. Some people need meds, others can get their depression under control with just therapy. It''s worth a shot.

Take care.

Reply to Maria
Posted by: NolWade | 2012/03/26

Thanks for the comments and advice. I spoke to my doctor earlier today and he suggested I take 30 mg every second day and see how it goes. what I''m concerned about are the brain zaps. How long do they last? Why does it happen? How does this affect work? Can it be permanent? I''m professional and cannot afford time off from work or not being " there"  when required. What about driving? I''m also studying part time, quite a hectic and busy course. Will the meds affect my performance? How ill it affect my relationships? What do you mean when you say withdrawal was horrific? How long did it last? Did you stop cold turkey or taper off?

Reply to NolWade
Posted by: Maria | 2012/03/26

I know people for whom Cymbalta worked quite well. However I had bad side effects and withdrawal was horrific. I''ve also heard the same from other people. Our chemistry is so unique that a doctor can never really predict how you will react to any given med. Brain zaps are when it feels as if you get electric shocks in your brain, and for me it ran down my arms and legs.

Reply to Maria
Posted by: cybershrink | 2012/03/26

Some of us are definitely more sensitive to side-effects over-all, and some of us experience severe side-effects on one drug and not on another, while a different person may be fine with the first drug, and have difficulties on the second.
With most drugs ( psychiatric or otherwise ) side-effects are worst in the first couple of weeks as one's body chemistry adjusts to their presence. Experiencing side-effects does not mean you do or don't have depression.
Checking a drug online, be aware of response bias. Proper professional sites objectively summarize the good and bad points. When it comes to personal and forum postings, people who have had bad experiences ( whether due to the drug or not ) tend to want to post about it, and people who have had happy experiences, tend not to, so its easy to be misled by such postings.
Now, I do feel very strongly indeed, that every doctor who prescriobes any drug for anyone has an absolute professional duty to fully inform them about possible side-effects and problems, and about how best to take it. Not doing so I consider improper conduct.
Some doctors stupidly assume that if they tell you about side-effects this will make it far more likely that you will experience side-effects. This is absolutely not true, and indeed informing people properly about possible side-effects is not only required, but makes it no more likely we will experience them, and makes it less likely we will panic and abandon a medicine prematurely without sticking to it and receiving its benefits.
Do discuss your concerns directly with your doctor.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement